Article

Acute renal failure and disseminated intravascular coagulation associated with rifampin in tuberculosis treatment.

Division of Infectious Diseases, Faculty of Medicine, University of Ottawa, Ottawa, Ontario, Canada.
The International Journal of Tuberculosis and Lung Disease (Impact Factor: 2.76). 03/2011; 15(3):421.
Source: PubMed
1 Follower
 · 
213 Views
  • Source
    • "Renal tuberculosis usually presents as gross haematuria, insidious pyuria, or obstructive uropathy but can also present rarely with acute renal failure in HIV patients with tuberculosis treated with rifampicin [3] [4] [5]. To our knowledge, only one case of tuberculous granulomatous interstitial nephritis causing acute renal failure and proteinuria has been reported previously [6]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Tuberculosis is a multiorgan disease with varied clinical presentations and is reemerging due to increasing immigration and globalization. We present the case of an immigrant female patient who developed acute renal failure with clinical and biochemical features suggestive of lupus nephritis but with a timely renal biopsy showing caseating granulomata in the renal parenchyma consistent with renal tuberculosis. Despite treatment with antituberculosis treatment and resolution of TB on repeat renal biopsy, she remained haemodialysis dependent. We discuss the diagnostic challenges faced in this presentation and also explore possible differential diagnoses. This rare presentation highlights the importance of renal biopsy in the diagnosis and treatment of acute renal failure and the atypical presentation of tuberculosis.
    02/2012; 2012. DOI:10.1155/2012/510179
  • [Show abstract] [Hide abstract]
    ABSTRACT: Abstract Rifampicin is a widely used anti-tuberculosis agent. Apart from hepatotoxicity, rifampicin can rarely lead to adverse reactions of immunologic nature such as acute renal failure (ARF). We report the case of 57-year-old previously healthy man under treatment for pulmonary tuberculosis who presented with hemolysis and severe ARF. Rifampicin was discontinued and the patient was treated with fluid repletion, iv furosemide and dialysis therapy. Kidney biopsy revealed acute tubulointerstitial nephritis with no evidence of granulomas. The patient significantly improved and was discharged after 51 days of hospitalization. Clinicians using rifampicin should be aware of this rather uncommon but severe complication.
    Renal Failure 07/2013; DOI:10.3109/0886022X.2013.815567 · 0.78 Impact Factor